Drought, Camden
- When
- August 1, 12:00 AM EST to August 31, 11:59 PM EST
- Where
- Camden forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 39.804, -74.960 (the zone’s center; the record gives no point)
An unseasonably dry August occurred across the state of New Jersey with the greatest departures from normal in the central part of the state. This exacerbated crop damage that was already inflicted by the heat and the large hail storm in the southern part of the state on August 10th.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
An unseasonably dry August occurred across the state of New Jersey with the greatest departures from normal in the central part of the state. This exacerbated crop damage that was already inflicted by the heat and the large hail storm in the southern part of the state on August 10th. The combination of the June heat and the August hail storm and drought led the United States Secretary of Agriculture Edward Schafer to declare ten central and southern New Jersey Counties a natural disaster on September 22nd. Mercer, Monmouth, Burlington, Ocean, Camden, Gloucester, Atlantic, Salem, Cumberland and Cape May Counties were included in the declaration. On a county weighted average, August monthly precipitation ranged from 1.3 in Cape May County to 3.6 inches in Passaic County. Normal is around 4.3 inches. The actual August monthly precipitation total at the Atlantic City International Airport (Atlantic County) was 2.44 inches, 1.88 inches drier than normal and at Mercer County Airport 1.24 inches, 2.56 inches drier than normal. It was the tenth driest August on record at Mercer County Airport (Trenton).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 31, 8:50 PM EST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 950 PM EDT THU JUL 31 2008 .SYNOPSIS... A SERIES OF WEAK BOUNDARIES WILL WORK THEIR WAY ACROSS THE AREA THROUGH FRIDAY NIGHT. THE LAST IN THE SERIES, IN THE FORM OF A COLD FRONT, WILL CROSS THE AREA SATURDAY. HIGH PRESSURE IS FORECAST TO TRACK GRADUALLY TO OUR NORTH SUNDAY THROUGH MONDAY, FOLLOWED BY AN ADVANCING WARM FRONT TUESDAY. YET ANOTHER COLD FRONT SHOULD REACH OUR AREA WEDNESDAY NIGHT OR THURSDAY. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... DIURNALLY FORCED SHOWERS SOUTH, AND ONE OR TWO FAR NORTH, HAVE DIED OUT DURING THE EVENING. CLOUD GRIDS WERE REDUCED A BIT AS THE JET INDUCED HIGH CLOUDS HAVE MOVED OFF, AND THE DAILY CUMULUS HAS ALSO DISSIPATED. WITH SOME LIGHT RAIN FAR SOUTH EARLIER TODAY, AND TERRAIN EFFECT NORTH, SOME PATCHY FOG WAS INTRODUCED INTO THE WEATHER GRIDS FOR THE OVERNIGHT PERIOD. MINIMUM TEMPERATURES WERE LEFT INTACT FROM THE DAY SHIFT. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/... WEAK HIGH PRESSURE WILL CONTROL OUR WEATHER FRIDAY INTO FRIDAY NIGHT. EXPECT PLENTY OF SUNSHINE AND NO PRECIPITATION FRIDAY. OUR NEXT WEATHER MAKER, IN THE FORM OF LOW PRESSURE AND A COLD FRONT, WILL BRING SHOWERS AND TSTMS LATE FRIDAY NIGHT AND SATURDAY. THE MODELS ARE NOT IN GOOD AGREEMENT WITH THE TIMING OF THE PRECIPITATION. THE GFS IS FAST WITH MOST OF THE SHOWER ACTIVITY FRIDAY NIGHT, WHILE THE NAM IS SLOW WITH JUST ABOUT EVERYTHING HAPPENING SATURDAY. WELL COMPROMISE, BRINGING SLIGHT CHC POPS IN LATE FRIDAY NIGHT AND CHC POPS SATURDAY. AS THE SYSTEM MOVES SLOWLY OFF TO THE EAST SATURDAY NIGHT, A FEW SHOWERS MAY LINGER UNTIL AROUND MIDNIGHT. WILL CONTINUE THE CHANCE POPS THROUGH THAT TIME PERIOD. TEMPERATURES WERE MOSTLY A BLEND OF CONTINUITY, AND A COMBINATION OF MET AND MAV GUIDANCE. && .LONG TERM /SUNDAY THROUGH THURSDAY/... HE EXTENDED STARTS OFF DRY AND LEADS TO A MORE UNSETTLED TYPE OF FORECAST. HIGH PRESSURE MOVES IN FROM THE WEST INFLUENCING THE WEATHER FOR BOTH SUNDAY AND MONDAY. A COLD FRONT, STEMMING FROM A LOW PRESSURE SYSTEM NEAR JAMES BAY, WILL APPROACH THE REGION TUESDAY BEFORE STALLING OVER THE DELMARVA REGION THURSDAY. WITH THE UNCERTAINTY IN THIS PERIOD WE COULD NOT KEEP IT DRY SO WE HAVE 20 TO 30 POPS FROM TUESDAY ONWARD. TEMPERATURES WILL REMAIN NEAR OR SLIGHTLY ABOVE NORMAL THROUGHOUT THE PERIOD. WE FOLLOWED HPC GUIDANCE FOR THE EXTENDED. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... AN UPPER AIR DISTURBANCE MOVING BY TO THE SOUTH CAUSED A MIDDLE CLOUD DECK OVER MOST OF THE REGION TODAY. THIS LIMITED THE DAYTIME HEATING AND THEREBY LIMITED ANY CONVECTION FROM FORMING. HOWEVER, SOME ISOLATED SHOWERS OR A TSTM IS STILL POSSIBLE THIS EVENING SOUTH OF ACY. AFTER NIGHTFALL, SKIES SHOULD CLEAR AND VSBY SHOULD REMAIN UNRESTRICTED UNTIL AFTER 06Z WHEN SOME EARLY MORNING HAZE OR LIGHT FOG IS AGAIN EXPECTED TO FORM. THIS HAZE SHOULD DISSIPATE BY 14Z WITH SUNSHINE ON FRI MORNING ALLOWING THE VSBY TO AGAIN BECOME UNRESTRICTED. OUTLOOK... THE NEXT THREAT OF TSTMS IS ON SUNDAY WITH A FRONTAL BOUNDARY CROSSING THE REGION. && .MARINE... TRANQUIL CONDITIONS ARE EXPECTED TO CONTINUE OVER DELAWARE BAY AND OVER THE COASTAL WATERS OF NJ/DE THROUGH TUESDAY. A WEAK COLD FRONT IS FORECAST TO COME DOWN FROM THE NW ON SATURDAY FOLLOWED BY HIGH PRESSURE SUNDAY AND EARLY NEXT WEEK. SMALL CRAFT ADVISORY CRITERIA ARE NOT EXPECTED TO BE REACHED THROUGH TUESDAY. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS.../ RPW NEAR TERM.../ RPW SHORT TERM...RPW LONG TERM...MEOLA AVIATION...STAUBER MARINE...STAUBER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 423 AM EDT THU JUL 31 2008 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-010900- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 423 AM EDT THU JUL 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-010900- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 423 AM EDT THU JUL 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
15 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2008Every state in 2008This day in weather historyWarnings in New Jersey, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132973, 132974, 132975, 132976, 132977, 132978, 132979, 132980, 132981, 132982, 132983, 132984, 132985, 132986, 132987.